Illinois, 2021

Flash Flooding and Hail in Illinois, August 12, 2021

August 12, 2021 · NWS ILX · 26 events in 8 counties and zones

A nearly stationary frontal boundary interacting with a moist environment triggered numerous clusters of strong to severe thunderstorms across north-central Illinois during the morning of August 12th. Locally heavy rainfall resulted in flash flooding across portions of McLean and Champaign counties, while a few of the cells produced hail as large as quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A nearly stationary frontal boundary interacting with a moist environment triggered numerous clusters of strong to severe thunderstorms across north-central Illinois during the morning of August 12th. Locally heavy rainfall resulted in flash flooding across portions of McLean and Champaign counties, while a few of the cells produced hail as large as quarters. The activity eventually congealed into a linear structure, then began dropping southeastward across the remainder of central Illinois during the afternoon. Several wind damage reports were received along the line as wind gusts frequently exceeded 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 12, 4:33 AM CST, 3 hours 34 minutes earlier.

Area forecast discussion, Aug 12, 4:33 AM CST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
533 AM CDT Thu Aug 12 2021

.SYNOPSIS...
Issued at 246 AM CDT Thu Aug 12 2021

Morning thunderstorms over parts of central IL, will give way to
another hot and humid day. A heat advisory is in effect from noon
to 7 pm, south of a Canton to Danville line. A cold front pushing
south into the region late this afternoon and evening, will bring
a chance for strong to severe thunderstorms and locally heavy
rainfall. Some lingering showers or storms are possible on Friday,
but a trend to drier and cooler weather will be underway, as high
pressure builds in from the northwest to start the weekend.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 246 AM CDT Thu Aug 12 2021

2 am surface map indicated a pre frontal trof from southeast WI
into south central IA. South of this boundary, elevated moist
advection aided by a 40 kt low level jet allowed scattered showers
and storms to form in a convergence zone, affecting areas south of
I-80 and north of a Macomb to Bloomington line. Weak mid level
flow leads to a low severe potential, although small hail would
be possible given steep mid level lapse rates. High PWs near 2"
and training storms make locally heavy rain and isolated flash
flooding a possibility over the next few hours over the northern
CWA. Prolific cloud to ground lightning strikes have also been
noted.  CAMs suggest this activity weakens toward sunrise as the
LLJ wanes, leaving debris clouds and a capped airmass across
central IL. This should limit convection through much of the
afternoon.

It will be another hot and humid day, though debris clouds give
some uncertainty to the high temp forecast. Still, most areas to
see lower 90s highs assuming clearing eventually occurs, and mid
70s dewpoints. In collaboration with surrounding offices, have
issued a Heat Advisory south of a Canton to Danville line, from
noon to 7 pm. Heat indices peak around 105F here, and closer to
100F farther north.

The next good chance for storms will be tied to the cold front,
pressing south into east central IA and northwest IL late this
afternoon. Airmass ahead of this plenty unstable with 3000 J/kg
CAPE into mid evening along with 30-40 kt bulk shear, better than
recent days. This supports a severe weather threat (primarily
damaging wind), gradually diminishing towards midnight as both
instability and shear trend down. The most favored area for severe
highlighted by SPC Day 1 slight risk northwest of a Jacksonville
to Bloomington line. PWs around 2" present a localized flash flood
threat, especially where training occurs.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 246 AM CDT Thu Aug 12 2021

Latest guidance has trended faster with the frontal timing through
the southern CWA Friday afternoon, which should push the severe
threat farther south into the Ohio Valley. Still have lingering
pops behind the front, but should see a drying trend from the
northwest. Dewpoints fall into the 60s north of I-70 during the
afternoon. This, along with highs in the low to mid 80s signal
the start of a more comfortable weather pattern.

Saturday through Monday, large surface ridge sets up over the
Great Lakes, providing a dry northeast flow to central IL. This
results in low 80s highs and seasonably low dewpoints in the
low/mid 60s.

Tuesday through Wednesday, the highs shifts east eventually
veering low level flow southeast, for gradually warming
temperatures and rising dewpoints. With the increased instability,
low chances for thunderstorms each afternoon in eastern IL.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 533 AM CDT Thu Aug 12 2021

Scattered thunderstorms should dissipate over the I-72 corridor
over the next couple hours, with brief gusty winds and IFR to MVFR
ceilings and visibility possible if a terminal is impacted. While
an isolated storm cannot be ruled out during the day, a better
chance for storms will accompany a cold front dropping southeast
across the area this evening. There is some uncertainty in
coverage and timing, so kept mention to VCTS at this time. IFR
reductions and gusty winds possible in these storms. Southwest
winds to gust up to 20 kt at times this afternoon, before
decreasing in the vicinity of the front this evening.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 7 PM CDT this evening for
ILZ036-040>057-061>063-066>068-071>073.

&&

SYNOPSIS...25
SHORT TERM...25
LONG TERM...25
AVIATION...25
Hazardous weather outlook, Aug 12, 4:46 AM CST, 3 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
546 AM CDT Thu Aug 12 2021

ILZ027>031-037-038-131100-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
546 AM CDT Thu Aug 12 2021

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms will linger early this morning near Bloomington,
with locally heavy rain and gusty winds. Isolated storms are
possible across the region again this afternoon, but storms are
more likely tonight. The storms after sunset will be capable of
producing damaging winds, as well as frequent lightning and heavy
rain.

The heat index is expected to be around 100 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered storms will linger into Friday morning, before passage
of a cold front. These storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, with the most likely
time frame between 8 pm and midnight.

ILZ036-040-041-131100-
Fulton-Mason-Schuyler-
546 AM CDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of west central
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Isolated storms are possible across the region this afternoon,
but storms are more likely tonight. The storms after sunset will
be capable of producing damaging winds, as well as frequent
lightning and heavy rain.

The heat index is expected to range from 100 to 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered storms will linger into Friday morning, before passage
of a cold front. These storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, with the most likely
time frame between 8 pm and midnight.

ILZ042>057-061>063-131100-
Cass-Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-
Edgar-Logan-Macon-Menard-Morgan-Moultrie-Piatt-Sangamon-Scott-
Shelby-Vermilion-
546 AM CDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorms will linger early this morning in areas from
Beardstown east to Danville, producing frequent lightning, heavy
rain and gusty winds.

Isolated storms are possible across the region again late this
afternoon, but storms are more likely tonight. The storms after
sunset will be strong to locally severe, with strong winds, frequent
lightning and heavy rain.

The heat index is expected to range from 100 to 105 degrees this
afternoon.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered storms will linger into Friday, before passage of a
cold front. These storms are not expected to be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight, with the most likely
time frame between 11 pm and 3 am.

ILZ066>068-071>073-131100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
546 AM CDT Thu Aug 12 2021

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TODAY AND TONIGHT...

The heat index is expected to range from 100 to 105 degrees this
afternoon.

A few thunderstorms are possible in the evening, but are more
likely after midnight. These are not expected to be severe.

Minor flooding will continue on the Embarras River near
Lawrenceville, and the Little Wabash River near Clay City.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Scattered thunderstorms will occur on Friday, until passage of a
cold front. These are not expected to be severe.

Minor flooding on the Embarras River will subside early Friday
morning, but linger on the Little Wabash River through the
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Geelhart

In the hours before

Special weather statement, Aug 12, 2:51 AM CST, 5 hours 16 minutes before
Special Weather Statement
National Weather Service Lincoln IL
351 AM CDT Thu Aug 12 2021

ILZ038-120915-
McLean-
351 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of east central McLean
County through 415 AM CDT...

At 350 AM CDT, Doppler radar was tracking a strong thunderstorm near
Colfax, or 12 miles west of Gibson City, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph. A wind gust of 43 mph was
         reported at the Bloomington airport at 3:33 am from this
         storm.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Saybrook around 400 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4062 8857 4061 8846 4040 8846 4040 8878
      4065 8879 4065 8858
TIME...MOT...LOC 0850Z 267DEG 25KT 4051 8861

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Geelhart
Special weather statement, Aug 12, 3:02 AM CST, 5 hours 5 minutes before
Special Weather Statement
National Weather Service Lincoln IL
402 AM CDT Thu Aug 12 2021

ILZ037-041-120945-
Tazewell-Mason-
402 AM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of Tazewell and
northeastern Mason Counties through 445 AM CDT...

At 401 AM CDT, Doppler radar was tracking strong thunderstorms near
Manito, or 12 miles southwest of Pekin, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  South Pekin and Green Valley around 415 AM CDT.

Other locations in the path of this storm include Delavan, Tremont,
Hopedale, Mackinaw, Minier and Armington.

This includes Interstate 155 between mile markers 12 and 27.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4056 8927 4033 8926 4032 8954 4032 8986
      4055 8979
TIME...MOT...LOC 0901Z 267DEG 25KT 4042 8976

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Geelhart
Local storm report, Aug 12, 6:40 AM CST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
740 AM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       1 SSE LEXINGTON         40.63N 88.77W
08/12/2021  M1.90 INCH       MCLEAN             IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       1 NW KNOXVILLE          40.92N 90.30W
08/12/2021  M1.85 INCH       KNOX               IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       1 WSW CONGERVILLE       40.61N 89.22W
08/12/2021  M1.76 INCH       WOODFORD           IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       SECOR                   40.74N 89.14W
08/12/2021  M1.70 INCH       WOODFORD           IL   COCORAHS

            24 HOUR TOTAL.

0500 AM     HEAVY RAIN       4 NE NORMAL             40.55N 88.95W
08/12/2021  M1.68 INCH       MCLEAN             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       3 S SECOR               40.70N 89.14W
08/12/2021  M1.44 INCH       WOODFORD           IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       1 ESE TOULON            41.09N 89.85W
08/12/2021  M1.28 INCH       STARK              IL   COCORAHS

            24 HOUR TOTAL.

0730 AM     HEAVY RAIN       CHENOA                  40.74N 88.72W
08/12/2021  M1.27 INCH       MCLEAN             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       LE ROY                  40.35N 88.76W
08/12/2021  M1.24 INCH       MCLEAN             IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       1 SW HENRY              41.10N 89.37W
08/12/2021  M1.21 INCH       MARSHALL           IL   COCORAHS

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       WATAGA                  41.03N 90.28W
08/12/2021  M1.14 INCH       KNOX               IL   MESONET

            24 HOUR TOTAL, SWOP REPORT.

0700 AM     HEAVY RAIN       AVON                    40.66N 90.44W
08/12/2021  M1.05 INCH       FULTON             IL   CO-OP OBSERVER

            24 HOUR TOTAL.

0700 AM     HEAVY RAIN       3 S DUNLAP              40.82N 89.68W
08/12/2021  M1.04 INCH       PEORIA             IL   COCORAHS

            24 HOUR TOTAL.

&&

ERWIN
Local storm report, Aug 12, 6:59 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
759 AM CDT THU AUG 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     HAIL             1 SSW CENTRAL ILLINOIS  40.46N 88.92W
08/12/2021  E0.50 INCH       MCLEAN             IL   PUBLIC

            REPORT FROM MPING: HALF-INCH (0.50 IN.).

&&

ERWIN
Special weather statement, Aug 12, 7:12 AM CST, 55 minutes before
Special Weather Statement
National Weather Service Lincoln IL
812 AM CDT Thu Aug 12 2021

ILZ038-043-044-121400-
Piatt-De Witt-McLean-
812 AM CDT Thu Aug 12 2021

...Strong thunderstorms will impact portions of northeastern Piatt,
northern De Witt and southeastern McLean Counties through 900 AM
CDT...

At 812 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Colfax to Heyworth.
Movement was east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Colfax around 815 AM CDT.

Other locations in the path of these storms include Le Roy and Farmer
City.

This includes Interstate 74 between mile markers 144 and 163.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4062 8857 4061 8846 4023 8847 4022 8905
      4065 8858
TIME...MOT...LOC 1312Z 282DEG 15KT 4063 8853 4030 8896

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Geelhart

The radar

The Lincoln radar (KILX), 76 km away, was scanning. The volume nearest the first event began at 14:08 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 3 hail, 2 flash flood. Local standard time, as filed.

Hail, McLean

When
August 12, 8:07 AM CST to 8:12 AM CST
Where
McLean County, Saybrook
Measured
0.75 in hail
Reported by
Public
Coordinates
40.430, -88.520

Hail, McLean

When
August 12, 8:17 AM CST to 8:22 AM CST
Where
McLean County, 0.69 mi N of Laurette
Measured
0.75 in hail
Reported by
Public
Coordinates
40.340, -88.530

Thunderstorm Wind, Champaign

When
August 12, 8:55 AM CST to 9:00 AM CST
Where
Champaign County, 0.53 mi W of Chanute Afb
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.300, -88.160

Large tree limbs were blown down and a gas station sign was toppled.

Flash Flood, McLean

When
August 12, 9:00 AM CST to 2:00 PM CST
Where
McLean County, 0.49 mi WNW of Anchor to 2.38 mi SSE of Cropsey
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
40.572, -88.539

Several rural roads across far southeastern McLean County were nearly impassible due to high water.

Thunderstorm Wind, Sangamon

When
August 12, 1:27 PM CST to 1:32 PM CST
Where
Sangamon County, 2.75 mi ENE of Chatham
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.680, -89.650

Several large tree branches were blown down.

Thunderstorm Wind, Sangamon

When
August 12, 1:39 PM CST to 1:44 PM CST
Where
Sangamon County, Sherman
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.880, -89.600

Numerous trees, tree branches, and power lines were blown down in Sherman.

Thunderstorm Wind, Sangamon

When
August 12, 1:40 PM CST to 1:45 PM CST
Where
Sangamon County, 1.03 mi E of Leland Grove to 1.06 mi ESE of Leland Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.771, -89.681

Trees were blown down at Iles Avenue and Leonard Street and at Leonard Street and Reed Avenue.

Thunderstorm Wind, Sangamon

When
August 12, 1:44 PM CST to 1:49 PM CST
Where
Sangamon County, 1.27 mi ESE of Mildred
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.760, -89.630

A large tree limb was blown down on the north side of the interstate.

Thunderstorm Wind, Sangamon

When
August 12, 1:44 PM CST to 1:49 PM CST
Where
Sangamon County, 0.53 mi W of Starnes
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.830, -89.610

A large tree limb was blown down.

Thunderstorm Wind, Menard

When
August 12, 1:45 PM CST to 1:50 PM CST
Where
Menard County, Athens
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.950, -89.730

Several trees were blown down.

Thunderstorm Wind, Sangamon

When
August 12, 1:47 PM CST to 1:52 PM CST
Where
Sangamon County, 1.48 mi SSW of Riverton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.830, -89.540

A 16-inch diameter tree was snapped and several tree branches were blown down.

Thunderstorm Wind, Sangamon

When
August 12, 1:48 PM CST to 1:53 PM CST
Where
Sangamon County, 0.87 mi NE of Sherman
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.890, -89.590

A 3-foot diameter tree was broken at the base and numerous tree limbs were blown down.

Thunderstorm Wind, Sangamon

When
August 12, 1:48 PM CST to 1:53 PM CST
Where
Sangamon County, 0.59 mi ENE of Grandview
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.833, -89.640

A power pole was snapped and tents were damaged at the Illinois State Fair.

Thunderstorm Wind, Sangamon

When
August 12, 1:48 PM CST to 1:53 PM CST
Where
Sangamon County, 2.54 mi E of Chatham
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.677, -89.653

A 1.5-foot diameter tree limb was blown down on Lakewood Drive near Sugar Creek Stables.

Thunderstorm Wind, Sangamon

When
August 12, 1:48 PM CST to 1:53 PM CST
Where
Sangamon County, 1.25 mi S of Toronto
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.712, -89.634

A large tree was split and blown down south of Toronto Road on North Cotton Hill Road.

Thunderstorm Wind, Sangamon

When
August 12, 1:48 PM CST to 1:53 PM CST
Where
Sangamon County, 3 mi E of Chatham
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.670, -89.644

A large tree was blown down in Bridgeview Park.

Thunderstorm Wind, Sangamon

When
August 12, 1:48 PM CST to 1:53 PM CST
Where
Sangamon County, 2 mi ESE of Chatham
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.659, -89.665

A few tree limbs were snapped and shingles were blown off a roof.

Thunderstorm Wind, Sangamon

When
August 12, 2:06 PM CST to 2:11 PM CST
Where
Sangamon County, Riverton
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
39.850, -89.530

Several trees were blown over.

Thunderstorm Wind, Christian

When
August 12, 2:10 PM CST to 2:15 PM CST
Where
Christian County, 3.49 mi NW of Owaneco
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.520, -89.240

Several large tree branches up to 3 inches in diameter were blown down. Some of them fell onto houses and vehicles.

Thunderstorm Wind, Christian

When
August 12, 2:10 PM CST to 2:15 PM CST
Where
Christian County, Stonington
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.630, -89.200

A few trees were snapped and several large tree limbs were blown down.

Thunderstorm Wind, Christian

When
August 12, 2:15 PM CST to 2:20 PM CST
Where
Christian County, 0.69 mi NW of Taylorville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.558, -89.308

Several tree branches were blown down on North Silver Street.

Thunderstorm Wind, Shelby

When
August 12, 2:38 PM CST to 2:43 PM CST
Where
Shelby County, Tower Hill
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.380, -88.970

The fire department was damaged, a metal roof was blown off a church, and a tree fell onto a car.

Thunderstorm Wind, Shelby

When
August 12, 2:50 PM CST to 2:55 PM CST
Where
Shelby County, Shelbyville
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.420, -88.800

A power pole was blown down.

Thunderstorm Wind, Effingham

When
August 12, 3:20 PM CST to 3:25 PM CST
Where
Effingham County, 0.54 mi W of Teutopolis
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.130, -88.480

Several tree limbs were blown down.

Hail, Morgan

When
August 12, 4:30 PM CST to 4:35 PM CST
Where
Morgan County, 0.53 mi E of Meredosia
Measured
1 in hail
Reported by
Public
Coordinates
39.830, -90.560

Flash Flood, Shelby

When
August 12, 4:57 PM CST to 6:15 PM CST
Where
Shelby County, 3.22 mi SE of Moweaqua to 3.47 mi S of Moweaqua
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.584, -88.982

A quarter-mile stretch of a county road was under water southeast of Moweaqua.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 978270, 978271, 978280, 978268, 978291, 978282, 978274, 978287, 978288, 978273, 978275, 978276, 978279, 978289, 978290, 978292, 978293, 978281, 978277, 978283, 978286, 978284, 978285, 978278, 978272, 978269.